Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 195, NWS Tulsa, OK

July 21, 2018Benton County, Madison County, Washington County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 21, 2018, 12:05 AM CDT for Benton County, Madison County, Washington County, Arkansas. It was in force for 40 min. 16 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2018, 12:05 AM CDT (05:05 UTC)
Expired
Jul 21, 2018, 12:45 AM CDT
In force
40 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Benton County, AR, Madison County, AR, Washington County, AR

The radar

The Western Arkansas radar (KSRX), 107 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 12:07 AM CDTTSTM WND DMGRogers, ARTREES DOWN IN ROGERS
Jul 21, 12:07 AM CDTHAIL 1.75Rogers, AR
Jul 21, 12:17 AM CDTHAIL 11 Wsw Lowell, AR
Jul 21, 12:19 AM CDTHAIL 1.25Lowell, AR
Jul 21, 12:21 AM CDTHAIL 12 S Lowell, ARQUARTER HAIL REPORTED IN BETHEL HEIGHTS
Jul 21, 12:21 AM CDTHAIL 1Springdale, AR
Jul 21, 12:27 AM CDTHAIL 1.754 S Springdale, ARGOLF BALL HAIL REPORTED NEAR LAKE FAYETTEVILLE
Jul 21, 12:30 AM CDTHAIL 12 Ese Shady Grove, AR
Jul 21, 12:39 AM CDTTSTM WND DMGElkins, ARLARGE TREE DOWN ON HIGHWAY 16.
Jul 21, 12:44 AM CDTTSTM WND GST 601 Nnw Elkins, AR
Jul 21, 12:44 AM CDTHAIL 11 Nnw Elkins, AR
Jul 21, 12:45 AM CDTHAIL 1Elkins, ARQUARTER HAIL REPORTED JUST WEST OF ELKINS ON HIGHWAY 16.
Jul 21, 12:47 AM CDTHAIL 2.75Elkins, ARBASEBALL HAIL EAST SIDE OF ELKINS. REPORTS OF BROKEN CAR WINDSHIELDS.
Jul 21, 12:52 AM CDTHAIL 1.253 E Bentonville, ARHAIL UP TO HALF DOLLAR SIZE REPORTED IN LITTLE FLOCK.
Jul 21, 12:52 AM CDTHAIL 2.54 S Wesley, ARRELAYED VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR.
Jul 21, 12:54 AM CDTHAIL 2.75Durham, ARROOF DAMAGE TO A HOME ON BRANNON MOUNTAIN ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
2856 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

158 
WUUS54 KTSA 210505
SVRTSA
ARC007-087-143-210545-
/O.NEW.KTSA.SV.W.0195.180721T0505Z-180721T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
1205 AM CDT SAT JUL 21 2018

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northeastern Benton County in northwestern Arkansas...
  Northwestern Madison County in northwestern Arkansas...
  Northeastern Washington County in northwestern Arkansas...

* Until 1245 AM CDT.

* At 1205 AM CDT, a severe thunderstorm was located over Rogers,
  moving southeast at 45 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations in or near the path include...
  Fayetteville...                   Springdale...
  Rogers...                         Bentonville...
  Huntsville...                     Lowell...
  Elkins...                         Bethel Heights...
  Cave Springs...                   Garfield...
  Hindsville...                     Wesley...
  Hobbs State Park...               War Eagle...
  Japton...                         Centerton...
  Johnson...                        Goshen...
  Avoca...                          Georgetown...

This includes Interstate 49 between mile markers 70 and 90.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3639 9429 3647 9398 3599 9371 3588 9407
TIME...MOT...LOC 0505Z 334DEG 38KT 3634 9412 

HAIL...1.50IN
WIND...60MPH
 
$$
2 follow-up statements
504 
WWUS54 KTSA 210520
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
1220 AM CDT SAT JUL 21 2018

ARC007-087-143-210545-
/O.CON.KTSA.SV.W.0195.000000T0000Z-180721T0545Z/
Benton AR-Madison AR-Washington AR-
1220 AM CDT SAT JUL 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR EAST CENTRAL BENTON...NORTHWESTERN MADISON AND NORTHEASTERN
WASHINGTON COUNTIES...

At 1220 AM CDT, a severe thunderstorm was located 3 miles east of
Bethel Heights, moving southeast at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations in or near the path include...
Fayetteville...                   Springdale...
Rogers...                         Huntsville...
Lowell...                         Elkins...
Bethel Heights...                 Hindsville...
Wesley...                         Hobbs State Park...
War Eagle...                      Japton...
Johnson...                        Goshen...
Georgetown...                     Larue...
Best...                           Sonora...
Tuttle...                         Sulphur City...

This includes Interstate 49 near mile marker 67, and between mile
markers 69 and 79.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3622 9422 3643 9396 3599 9371 3588 9407
TIME...MOT...LOC 0520Z 336DEG 35KT 3621 9406 

HAIL...1.75IN
WIND...60MPH
 
$$
296 
WWUS54 KTSA 210530
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
1230 AM CDT SAT JUL 21 2018

ARC007-210540-
/O.CAN.KTSA.SV.W.0195.000000T0000Z-180721T0545Z/
Benton AR-
1230 AM CDT SAT JUL 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BENTON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area therefore the warning has been cancelled.

LAT...LON 3588 9407 3616 9419 3624 9392 3623 9387
      3625 9387 3599 9371
TIME...MOT...LOC 0530Z 334DEG 38KT 3611 9400 

$$

ARC087-143-210545-
/O.CON.KTSA.SV.W.0195.000000T0000Z-180721T0545Z/
Madison AR-Washington AR-
1230 AM CDT SAT JUL 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR NORTHWESTERN MADISON AND NORTHEASTERN WASHINGTON COUNTIES...

At 1230 AM CDT, a severe thunderstorm was located 7 miles northwest
of Wesley, moving southeast at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations in or near the path include...
Fayetteville...                   Springdale...
Huntsville...                     Elkins...
Hindsville...                     Wesley...
Japton...                         Johnson...
Goshen...                         Georgetown...
Tuttle...                         Sulphur City...
Mayfield...                       Arnett...
Hicks...                          Best...
Durham...                         Sonora...

This includes Interstate 49 near mile marker 70.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3588 9407 3616 9419 3624 9392 3623 9387
      3625 9387 3599 9371
TIME...MOT...LOC 0530Z 334DEG 38KT 3611 9400 

HAIL...1.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:38 PM CDT, 27 minutes earlier.

Area forecast discussion, Jul 20, 11:38 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1138 PM CDT Fri Jul 20 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Isolated to scattered thunderstorms have the potential to impact
the TAF sites across northeast Oklahoma and western Arkansas overnight.
Otherwise, VFR conditions are expected.

&&

.PREV DISCUSSION... /Issued 837 PM CDT Fri Jul 20 2018/

..UPDATE...

DISCUSSION...
Cold front becoming well defined in surface obs and on radar across
northern Oklahoma and extends from near Buffalo to south of
Stillwater to Sallisaw. Convection continues to struggle across
southeast KS in the vicinity of shortwave and wind max located over
MO. Second area of storms has developed across the High Plains
and now extends as far east as northwest OK. Regional soundings at
00Z continue to show a strong cap represented by a warm, well-
mixed layer from 700-500 mb. Axis of large MUCAPE exists north of
frontal boundary and also is aligned near the gradient of stronger
mid-level flow. Isentropic lift over frontal boundary and cooling
aloft associated with MO shortwave may be enough to erode cap and
allow scattered storms to develop later this evening into early
Saturday from southern KS across northeast OK and northwest AR.
Will maintain current POPs with best chances northeast of a Tulsa
to Mountainburg line.

After a brutally hot day across Green Country, heat index values
are AOB 105F so will allow the excessive heat warning and heat
advisory expire at 9 pm. An update for this will be out shortly,
otherwise current forecast overnight looks good.

PREV DISCUSSION... /Issued 622 PM CDT Fri Jul 20 2018/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions are forecast for all area TAF sites through
the valid period. Have used VCTS at the northeast Oklahoma and
northwest Arkansas sites for the potential of isolated to scattered
thunderstorms late this evening into the overnight hours.

PREV DISCUSSION... /Issued 320 PM CDT Fri Jul 20 2018/

DISCUSSION...

The heat and convective potential over the next 24 hours will be
the main concerns for this forecast. Rain/thunder chances with a
front late next week are another item of mention.

The intense heat is on. Low level thermal ridging in advance of a
back door cool front has sent temps soaring across the region.
This boundary is expected to make a southward push tonight and
Saturday across the region. Areas down near the Red River will
remain in the very hot and deeply mixed air and will once again
soar will into triple digit territory. A heat warning will be
issued for the far SE OK counties. Heat advisory criteria will
likely be met in the lower Ark river valley and across portions of
SE OK to the north of the warning area as well. We should be done
with heat headlines for awhile after Saturday.

Radar data detects scattered high based showers and isolated
thunderstorms across SW MO and S KS. The midday SGF sounding still
showed a pretty stout cap, suggesting it may be difficult to get
significant surface based development. The CAM guidance has been
all over the place thru the day. The general idea is that high
based showers and storms will remain possible across NE OK and NW
AR thru tonight on the periphery of the ridge and mid level warm
pool. Will make a final adjustment to the PoPs before leaving for
the day to incorporate the latest trends. Damaging winds would be
the main threat with any sustained storms.

A sustained period of northerly flow aloft, between a developing
trough over the southeast CONUS and the hot ridge over the
southern Rockies, will not favor intense heat and instead will
yield temps that will be closer to average. Humidity should be
less as well with a prevailing northeast wind.

Toward the end of the week, the ECMWF brings a front down into the
region and could be the focus for showers and storms. The GFS is
quite a bit different during this time frame, so will keep PoPs
low for now.

Lacy

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon to 8 PM CDT Saturday for OKZ072>076.

     Excessive Heat Warning from noon to 8 PM CDT Saturday for OKZ049-
     053.

AR...Heat Advisory from noon to 8 PM CDT Saturday for ARZ019-020-029.

&&

AVIATION.....10
Hazardous weather outlook, Jul 20, 9:19 PM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
919 PM CDT Fri Jul 20 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
919 PM CDT Fri Jul 20 2018

...Dangerous Heat Continues Saturday...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Far northeast Oklahoma and far northwest Arkansas.
	ONSET...Late evening.

DISCUSSION...
Isolated thunderstorms developing across southern Kansas will
move southeast into northern Oklahoma and northwest Arkansas late
this evening and overnight. Locally damaging wind gusts will be
possible with the strongest of these storms. The risk of severe
weather will diminish by early morning Saturday as instability
weakens.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY and Sunday...Dangerous Heat Potential.
MONDAY through Wednesday...No Hazards.
THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
A weak cold front will move south through eastern Oklahoma over
the weekend gradually bringing an end to the prolonged excessive
heat. Heat index values, however, will remain dangerously high
across the lower Arkansas River Valley and far southeast Oklahoma
Saturday and Sunday before drier and cooler air finally takes over.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 20, 11:33 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1133 PM CDT FRI JUL 20 2018

OKZ058-210500-
Ottawa OK-
1133 PM CDT FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTTAWA COUNTY UNTIL
MIDNIGHT CDT...

At 1133 PM CDT, a strong thunderstorm was located 3 miles northeast
of Baxter Springs, moving southeast at 45 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Baxter Springs...

This includes Interstate 44 between mile markers 320 and 324.

LAT...LON 3690 9462 3700 9477 3700 9462
TIME...MOT...LOC 0433Z 318DEG 39KT 3704 9468
Special weather statement, Jul 21, 12:01 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1201 AM CDT SAT JUL 21 2018

ARZ002-210530-
Carroll AR-
1201 AM CDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR CARROLL COUNTY UNTIL 1230 AM
CDT...

At 1201 AM CDT, a strong thunderstorm was located near Urbanette,
moving east at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations in or near the path include...
Berryville...                     Eureka Springs...
Green Forest...                   Beaver...
Carrollton...                     Urbanette...
Rule...                           Grandview...
Blue Eye...                       Coin...
Pleasant Ridge...                 Denver...
Oak Hill...

LAT...LON 3639 9379 3650 9381 3650 9330 3620 9330
TIME...MOT...LOC 0501Z 286DEG 48KT 3645 9357

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:43 PM CDTSevere Thunderstorm WarningTSABenton, Carroll47 min
Jul 21, 12:01 AM CDTSpecial Weather StatementTSACarroll29 min
Jul 21, 12:24 AM CDTSpecial Weather StatementTSACarroll21 min
Jul 21, 12:33 AM CDTSevere Thunderstorm WarningTSACrawford, Franklin, Madison, Washington42 min
Jul 21, 12:35 AM CDTSpecial Weather StatementTSABenton25 min
Jul 21, 12:59 AM CDTSpecial Weather StatementTSAMadison31 min
Jul 21, 1:11 AM CDTSevere Thunderstorm WarningTSAFranklin, Madison49 min
Jul 21, 1:30 AM CDTSevere Thunderstorm WarningTSABenton45 min
Jul 21, 1:40 AM CDTSpecial Weather StatementTSAMadison35 min
Jul 21, 1:43 AM CDTSpecial Weather StatementTSAWashington32 min
Jul 21, 1:50 AM CDTSevere Thunderstorm WarningTSAFranklin, Madison, Washington40 min
Jul 21, 2:09 AM CDTSevere Thunderstorm WarningTSABenton, Washington51 min
Jul 21, 2:39 AM CDTSevere Thunderstorm WarningTSABenton, Madison, Washington46 min
Jul 21, 3:17 AM CDTSpecial Weather StatementTSACrawford, Franklin28 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.